Rehabilitation facilities have encountered various cases of addiction, mainly if it involves substance abuse. For most, cocaine and meth substance abuse is pretty much common to hear, but did you know that even other prescription drugs could lead to this grave situation?
One of these cases could mention codeine addiction, a type of drug abuse using painkillers. Due to its lack of exposure in the newspapers as well as TV reports, it’s rare for people to identify the symptoms of codeine use among their loved ones or friends.
In this case, it’ll be better first to introduce codeine’s background for clarifications.
What is codeine?
Patients take codeine, a kind of prescription pain reliever, to treat mild to moderate pain. Moreover, it’s classified under narcotics and opiate that is in line with drugs such as Heroin, Morphine, and Morphine. Aside from this, codeine is also relatively known for aliases like Cough Syrup, T-threes, Coties, and Schoolboy.
It works by increasing the person’s tolerance to pain but may result in the individual’s drowsiness or bear down on their ability to breathe correctly. Codeine could be used as a single-ingredient drug or in combination with paracetamol substances not limited to Panadeine, Paracord, or Tylenol 1-4. It could even be taken with Ibuprofen or aspirin for better pain relief results.
What dosage is safe?
Given that this drug is illegal to be distributed without a prescription from a licensed doctor, the appropriate dose for each patient may differ. Plus, it’s worth noting that the patient’s current physical condition and age could impact the suggested dosage. On average, dosages in tablets form could be found between 15mg to 60mg with a 4-hour interval as needed to address up to the moderate level of pain among adults.
If the patient is aged 12-18, the chances are, it’ll be their doctor’s call on what dosage is suitable for their young body, as several factors play a role in this decision. On the other hand, it’s strictly prohibited for children younger than 12 years to get their hands on the medication and would never be prescribed to them by an ethical doctor.
What you can expect
Since every drug has its side effects, you might experience the following in the next few days:
- Allergic reaction
- Abdominal pain
Fortunately, these are minor issues that many patients encounter. Of course, there are those lucky ones who may not have firsthand experience of the above.
However, including codeine in a person’s routine could lead to unhealthy attachments known to be an addiction. It’s no surprise that your body builds up higher tolerance for the drug because of your extended period of use. This leads you to increase the medication’s dosage to feel its effects continuously, and with the prolonged use, you’d find yourself greatly psychologically and physically dependent on codeine.
Typically, such cases prompt overdosing, but in better conditions, a person may only be subjected to withdrawal symptoms that could start after a couple of hours since the patient took their last dose. Usually displayed symptoms include:
- Muscle ache
- Stomach pain
Unfortunately, the duration of withdrawal varies per individual and on the gravity of their addiction. Sad to say, most physical symptoms considered to be the worst generally last for at least a week, while psychological ones often linger longer despite undergoing detoxification.
Suppose that you suspect that you or someone you know is getting addicted to codeine. The most important thing you’d have to do is refer them to a credible professional or recommend a few helpful rehabilitation clinics in the area to seek professional help.
Healthcare professionals are more likely to give a better hand in these kinds of issues through several offered treatments like relapse prevention, group counseling, complementary therapies, and more. If need be, patients may even be given specific medication to alleviate the impact of withdrawal symptoms.